Levaquin’s Achilles Heel: Tendon Ruptures

The current labeling for Levaquin presently warns that “ruptures of the shoulder, hand, Achilles tendon, or other tendons that required surgical repair or resulted in prolonged disability have been reported in patients receiving quinolones, including levofloxacin.”

Such warning was a result of a petition by Public Citizen on August 29, 2006, to Andrew Von Eschenbach, M.D., then acting FDA Commissioner, requesting that the FDA strengthen its warning with respect to fluroquinolones such as Levaquin.

According to Public Citizen’s assessment, data from the FDA’s Adverse Event database from November 1997 to December 2005, indicated that “a total of 61% of fluroquinolone-associated ruptures were associated with levofloxacin,” significantly higher than any of the other drugs in this class.”

Additional data submitted by Public Citizen “revealed that the FDA had received 262 reports of tendon ruptures, mainly of the Achilles tendon, 258 cases of tendinitis and 274 cases of other tendon disorders in patients using fluoroquinolone antibiotics.” Since this Petition, an additional 74 tendon ruptures have subsequently been reported to the FDA for a total of 336.

As of January 2008, the FDA has failed to respond to a number of requests for a strengthened Black Box Warning relating to Levaquin and the risk of tendon ruptures.

In fact, Public Citizen has recently sought legal action for such strengthened labeling for Levaquin before the United States District Court for the District of Columbia, with goal of compelling “the FDA to send a warning letter to physicians, as well as require an FDA-approved medication guide to be dispensed when prescriptions are filled.”